Flash Flood, Botetourt
- When
- July 11, 6:30 PM EST to 7:00 PM EST
- Where
- Botetourt County, Oriskany
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
A heavy rain producing thunderstorm dropped 3 to 5 inches of rain in the Oriskany area. This amount of rain in a short period of time caused Craig Creek to rise rapidly out of its banks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A heavy rain producing thunderstorm dropped 3 to 5 inches of rain in the Oriskany area. This amount of rain in a short period of time caused Craig Creek to rise rapidly out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 6:30 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 730 PM EDT TUE JUL 11 2006 .AVIATION... CONVECTION DIMINISHING AND MOVING NORTHEAST AWAY FROM TAF SITES...WITH A FEW SHRA/TSRA STILL POSSIBLE SOUTH OF LYH BEFORE 00Z THIS EVENING. OVERNIGHT...EXPECT A BKN V SCT AC/CS DECK. THIS WILL LIMIT FOG FROM BECOMING DENSE. HOWEVER...THE MOIST GROUND FROM RAINFALL AND ANY BREAKS IN CLD COVER WILL ALLOW VSBYS TO DROP TOWARD 1SM TO 2SM AT LYH...DAN AND LWB AROUND 09Z. FOG WILL LIFT INTO VFR HAZE BY MID MORNING WEDNESDAY. EXPECT ANOTHER DAY OF CU DEVELOPMENT...WITH SCATTERED TSRA ACROSS THE MTNS DURING THE AFTERNOON. DUE TO SCT COVERAGE...ONLY INTRODUCED CB TO BLF/LWB. && .PREV DISCUSSION... (ISSUED 517 PM EDT TUE JUL 11 2006) SHORT TERM /REST OF TONIGHT/... EARLY UPDATE TO ACCOUNT FOR BETTER THAN PREVIOUSLY ADVERTISED PRECIPITATION CHANCES HEADING INTO THE EARLY EVENING PRIMIARLY IN THE LEWISBURG TO BLACKSBURG TO ROANOKE TO HOT SPRINGS AREA. NO OTHER CHANGES AT THIS TIME. PREV DISCUSSION... (ISSUED 320 PM EDT TUE JUL 11 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SCTD TSTMS SHOULD DIMINISH SLOWLY WITH HEATING THIS EVENING WITH BULK OF ENERGY NORTHWEST OF THE REGION. HOWEVER MODELS INDICATING RELATIVELY HIGH MID LEVEL MOISTR LINGERING OVER THE FCST AREA INTO THE MORNING HOURS WED. THIS COULD RESULT IN RATHER CLOUDY CONDITIONS FOR THE FIRST HALF OF THE DAY AND A LATER START TO TSTMS IN THE AFTN. ONCE CONVECTION DOES START...NOT EXPECTING MUCH COVERAGE DUE TO LACK OF TRIGGERS. DESPITE MORE CLOUDS TMR...VERY WARM AND MUGGY START TO THE DAY WILL ALLOW AFTERNOON TEMPS TO WARM TO ABOVE NORMAL LEVELS...MID TO UPPER 80S FROM THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY TO LOWER 90S EAST INTO THE PIEDMONT. MORNING CLOUDS AND BEST CHANCE FOR SHOWERS TO POSSIBLE KEEP THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS IN THE LOWER TO MID 80S. LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... SLOW MOVING FRONTAL BOUNDARY TO MOVE CLOSER TO THE AREA AND BRING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. WITH EACH PASSING WAVE...THIS BOUNDARY WILL SINK EVER SO SLOWLY TO THE SOUTH. MODELS ARE PLACING THIS BOUNDARY SOME WHERE IN VIRGINIA ON FRIDAY...THEN WASHES IT OUT AND IT BECOMES A LEE TROUGH THROUGH THE WEEKEND. WITH A TROUGH IN THE VICINITY...TYPICAL SUMMER TIME CONVECTION POSSIBLE IN THE AFTERNOON AND EVENING. FOR NEXT WEEK...12Z GFS PUSHING FRONT THROUGH THE REGION ON MONDAY BUT THE 06Z GFS KEPT A SURFACE TROUGH IN THE EAST. IF 12Z GFS IS CORRECT...WE WILL HAVE A BRIEF DRY PERIOD ON MONDAY AND TUESDAY. IF 06Z GFS IS CORRECT...WE WILL MAINTAIN A SUMMER TIME FORECAST WITH AFTERNOON AND EVENING THUNDERSTORMS. STUCK CLOSE TO HPC GUIDANCE WHO STUCK CLOSELY TO THE ECMWF WHICH KEEPS DIURNAL CONVECTION IN THE AREA LIKE THE 06Z GFS. AVIATION... BEST CHC OF SCTD TSTMS THIS AFTN AND EVE AT BLF AND LWB...AND CELLS ARE ALREADY DEVELOPING SOUTH OF BLF. COVERAGE SHOULD BE SLIM ENUF TO WARRANT A VCNTY MENTION IN TAFS. OTHERWISE SOME MVFR HAZE AT TIMES WHICH WILL BECOME MORE WIDESPREAD TOWARD SUNSET. BKN TO OVC AC/CI SHOULD KEEP FOG ABOVE IFR CATEGORY OVERNIGHT. && && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 454 AM EDT TUE JUL 11 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-120900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 454 AM EDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED WIND DAMAGE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THURSDAY. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT TUE JUL 11 2006 NCZ019-112055- WILKES- 328 PM EDT TUE JUL 11 2006 ...HEAVY RAINS OVER WESTERN WILKES COUNTY... THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN MOVING SLOWLY NORTHEAST ALONG THE EASTERN EDGE OF THE BLUE RIDGE...FROM SUMMIT TO ABSHERS. RADAR HAS ESTIMATED THAT BETWEEN ONE AND A HALF TO TWO INCHES HAS FALLEN SINCE 230 PM NEAR WILBAR. THOSE OF YOU WHO LIVE NEAR WILBAR... AND WEST TO THE BLUE RIDGE...CAN EXPECT PONDING WATER ON THE ROADS... AS WELL AS OVERFLOWING DITCHES AND CULVERTS. THIS WILL CREATE TRICKY DRIVING CONDITIONS. IF YOU ENCOUNTER A LOW FLOODED ROADWAY... DO NOT CROSS IT. TURN AROUND...DONT DROWN. EXPECT THE THUNDERSTORMS TO DIMINISH BY 500 PM. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT TUE JUL 11 2006 NCZ019-112130- WILKES NC- 424 PM EDT TUE JUL 11 2006 ...STRONG STORMS MOVING ACROSS THE FOOTHILLS... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF RONDA...OR ABOUT OVER ROARING RIVER...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RONDA AT 435 PM EDT...PLEASANT HILL AT 505 PM EDT...AND BENHAM AT 520 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT TUE JUL 11 2006 WVZ043-044-112115- MONROE WV-SUMMERS WV- 445 PM EDT TUE JUL 11 2006 ...THUNDERSTORM WITH GUSTY WINDS TO AFFECT SOUTHEAST WEST VIRGINIA... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES SOUTH OF BOZOO...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RED SULPHUR SPRINGS AND INDIAN MILLS AT 500 PM EDT...LINDSIDE AT 510 PM EDT...AND RAINES CORNER AT 515 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING AND WINDS GUSTING UP TO 45 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522462.